Malignant Melanoma: Contemporary Management - Episode 18
The big impact of MEK inhibitors has been 2-fold. One is that it delays resistance, which you know, you have this additional blockade for cells that have somehow managed to live without BRAF. And so they still need to overcome the MEK inhibitor if you are using both of them together. And then the second—somewhat surprising and a paradox, at least to me—benefit of using MEK inhibitors is that the BRAF inhibitors have a special class of adverse effects, and a lot of them have to do with skin rashes.
And then also secondary skin cancer. Like a kind of squamous cell cancer called keratoacanthoma that seems to develop after you use BRAF inhibitor. So it basically promotes the growth of this skin cancer. When you use the MEK inhibitor combination, you reduce the chance of developing skin cancers, squamous cell cancers of the skin, or keratoacanthoma. So that’s the dual benefit. Most times, if you use 2 drugs, you’re going to get twice as many adverse effects as if you use a single agent.
In the case of BRAF and MEK inhibitors, it’s somewhat surprising in the sense that the BRAF/MEK inhibitor combination does not seem to double the adverse effects that you have with just BRAF inhibitors alone. And so in a way, it’s a tolerable combination that people can sometimes take for years at a time. You know we have patients. I have this patient who’s been on treatment since 2009, so it’s about 10 years out. She still takes it every single day, which is kind of a surprising thing for a cancer drug combination with a fair amount of adverse effects.
When she first started treatment, she definitely had a lot of adverse effects. She had fevers and chills, which is 1 of the big adverse effects of this combination. And she had fevers and chills, I would say, every 4 to 6 weeks. And after the first 4 cycles, the fevers and chills stopped. And since then she’s done pretty well with really minimal adverse effects. Every once in a while, she has fevers and chills again. And she is able to just go off the drugs and then restart them back about a week later, and it seems that the fevers and chills don’t recur. What’s also interesting is that we haven’t actually reduced her doses. She’s still taking the same dose of drug that she was taking back in 2009, which is kind of remarkable also. And so at this point, if you look at her blood tests, if you look at her, if you talk to her, she’s able to do a lot of stuff. She’s kind of living her life, except for the fact that she’s taking pills every day.
I’d say that for a lot of patients, once you’re on treatment that long, most patients have to do some kind of accommodation. In some cases, what we’ve done is we’ve given them treatment. Like 3 weeks on, 1 week off, and kind of build in those breaks. In some cases we tell patients that they can take a few weeks off, like for a vacation or something. Or if there’s a special event coming up in their lives, like a marriage or an anniversary or a celebration or a graduation or something like that, you could take a few days off and then restart back on treatment.
But in my experience, once you’ve gotten beyond the first few months of treatment, it isn’t a difficult regimen to tolerate, and you don’t have some of the problems that you have with cancer drugs, including low blood counts, some of the skin adverse effects that you can have with cancer treatments, hair loss. For some of those types of treatments, some of those adverse effects aren’t present.
Transcript Edited for Clarity